Alert archive / Minnesota / Extreme Cold Watches in 2012
Extreme Cold Watch 1, NWS Grand Forks, ND
NWS Grand Forks, ND issued this extreme cold watch at Jan 17, 2012, 4:12 AM CST for 17 counties in North Dakota; 18 counties in Minnesota. It took effect at Jan 18, 2012, 9:00 AM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 17, 2012, 4:12 AM CST (10:12 UTC)
- In effect from
- Jan 18, 2012, 9:00 AM CST
- Expired
- Jan 18, 2012, 4:05 AM CST
- In force
- Issued by
- NWS Grand Forks, ND
All 35 counties
Becker County, MN, Beltrami County, MN, Clay County, MN, Clearwater County, MN, Grant County, MN, Hubbard County, MN, Kittson County, MN, Lake of the Woods County, MN, Mahnomen County, MN, Marshall County, MN, Norman County, MN, Otter Tail County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Wadena County, MN, Wilkin County, MN, Barnes County, ND, Benson County, ND, Cass County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 32 km from the middle of the area, began a volume at 10:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 10.2 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 656 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km storm-relative helicity
- -97 m²/s²
- 0-3 km storm-relative helicity
- -30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
930 WWUS73 KFGF 171012 NPWFGF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND FORKS ND 412 AM CST TUE JAN 17 2012 ...BITTERLY COLD WIND CHILLS ARRIVING WEDNESDAY AND WEDNESDAY NIGHT... .A STORM SYSTEM PASSING THROUGH THE AREA ON WEDNESDAY WILL BRING BEHIND IT A SURGE OF THE COLDEST AIR SO FAR THIS SEASON. TEMPERATURES WEDNESDAY AFTERNOON WILL DROP DOWN INTO THE TEENS BELOW ZERO IN THE DEVILS LAKE BASIN. THE ARCTIC AIR WILL CONTINUE TO MOVE SOUTH AND EAST THROUGH WEDNESDAY NIGHT...DROPPING TEMPERATURES INTO THE 15 TO 25 BELOW RANGE ACROSS THE REGION. THESE COLD TEMPERATURES ALONG WITH WINDS IN THE 10 TO 20 MPH RANGE...WILL CREATE DANGEROUS WIND CHILL VALUES THROUGH THURSDAY MORNING. NDZ006-007-014-015-024-026-054-191800- /O.NEW.KFGF.EC.A.0001.120118T1500Z-120119T1800Z/ TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-WESTERN WALSH- INCLUDING THE CITIES OF...CANDO...LANGDON...MADDOCK...LEEDS... DEVILS LAKE...NEW ROCKFORD...LAKOTA...ADAMS 412 AM CST TUE JAN 17 2012 ...EXTREME COLD WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH THURSDAY MORNING... THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED AN EXTREME COLD WATCH FOR DANGEROUS WIND CHILLS...WHICH IS IN EFFECT FROM WEDNESDAY MORNING THROUGH THURSDAY MORNING. * VERY COLD AIR WILL BEGIN TO MOVE INTO THE DEVILS LAKE BASIN LATE WEDNESDAY MORNING...WITH FALLING TEMPERATURES THROUGH WEDNESDAY AFTERNOON. WINDS WILL PICK UP INTO THE 10 TO 20 MPH RANGE. WINDS WILL DECREASE AND TEMPERATURES WILL BEGIN TO RECOVER BY MID DAY THURSDAY. * AFTERNOON TEMPERATURES ON WEDNESDAY ARE EXPECTED TO DROP DOWN INTO THE 10 TO 15 BELOW ZERO RANGE...AND FURTHER DOWN TO 20 BELOW ZERO OR EVEN LOWER WEDNESDAY NIGHT. THE WINDS WILL HELP WIND CHILL VALUES DROP TO THE 35 TO 45 BELOW ZERO RANGE. * FROSTBITE CAN OCCUR WITHIN MINUTES. PRECAUTIONARY/PREPAREDNESS ACTIONS... AN EXTREME COLD WATCH MEANS THAT PROLONGED PERIODS OF VERY COLD TEMPERATURES ARE EXPECTED. ENSURE THAT OUTDOOR ANIMALS HAVE WARM SHELTER...AND THAT CHILDREN WEAR A HAT AND GLOVES. && $$ MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-027>030-038-039- 049-052-053-191800- /O.NEW.KFGF.EC.A.0001.120119T0000Z-120119T1800Z/ WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-PEMBINA- EASTERN WALSH-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM- SARGENT-RICHLAND- INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS... HALSTAD...MOORHEAD...HALLOCK...ROSEAU...BAUDETTE...WARREN... NEWFOLDEN...RED LAKE...THIEF RIVER FALLS...RED LAKE FALLS... FOSSTON...BAGLEY...BEMIDJI...MAHNOMEN...LAKE ITASCA... PARK RAPIDS...DETROIT LAKES...WOLF LAKE...BRECKENRIDGE... FERGUS FALLS...NEW YORK MILLS...WADENA...ELBOW LAKE...CAVALIER... GRAFTON...GRAND FORKS...COOPERSTOWN...FINLEY...MAYVILLE... VALLEY CITY...FARGO...LISBON...GWINNER...WAHPETON 412 AM CST TUE JAN 17 2012 ...EXTREME COLD WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY MORNING... THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED AN EXTREME COLD WATCH...WHICH IS IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY MORNING. * BITTERLY COLD TEMPERATURES WILL MOVE INTO THE AREA THROUGHOUT WEDNESDAY NIGHT. WINDS WILL INCREASE INTO THE 10 TO 20 MPH RANGE AND BRING DANGEROUS WIND CHILLS. WINDS WILL DECREASE AND TEMPERATURES WILL BEGIN TO RECOVER BY MID DAY THURSDAY. * TEMPERATURES ARE EXPECTED TO DROP DOWN INTO THE 15 TO 20 BELOW RANGE OVERNIGHT. WIND CHILL VALUES MAY APPROACH THE 30 TO 45 BELOW RANGE. * FROSTBITE CAN OCCUR WITHIN MINUTES. PRECAUTIONARY/PREPAREDNESS ACTIONS... AN EXTREME COLD WATCH MEANS THAT PROLONGED PERIODS OF VERY COLD TEMPERATURES ARE EXPECTED. ENSURE THAT OUTDOOR ANIMALS HAVE WARM SHELTER...AND THAT CHILDREN WEAR A HAT AND GLOVES. && $$ JR
2 follow-up statements
853 WWUS73 KFGF 172104 AAA NPWFGF URGENT - WEATHER MESSAGE...UPDATED NATIONAL WEATHER SERVICE GRAND FORKS ND 304 PM CST TUE JAN 17 2012 ...BITTERLY COLD WIND CHILLS ARRIVING WEDNESDAY AND WEDNESDAY NIGHT... .A STORM SYSTEM PASSING THROUGH THE AREA ON WEDNESDAY WILL BRING DOWN THE COLDEST AIR OF THE SEASON. TEMPERATURES WEDNESDAY AFTERNOON WILL DROP DOWN INTO THE TEENS BELOW ZERO IN THE DEVILS LAKE BASIN. THE ARCTIC AIR WILL CONTINUE TO MOVE SOUTH AND EAST THROUGH WEDNESDAY NIGHT...DROPPING TEMPERATURES INTO THE 15 TO 25 BELOW ZERO RANGE ACROSS THE REGION. THESE COLD TEMPERATURES ALONG WITH WINDS IN THE 10 TO 20 MPH RANGE...WILL CREATE DANGEROUS WIND CHILL VALUES INTO THURSDAY MORNING. NDZ006-007-014-015-024-026-054-191800- /O.CON.KFGF.EC.A.0001.120118T1500Z-120119T1800Z/ TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-WESTERN WALSH- INCLUDING THE CITIES OF...CANDO...LANGDON...MADDOCK...LEEDS... DEVILS LAKE...NEW ROCKFORD...LAKOTA...ADAMS 304 PM CST TUE JAN 17 2012 ...EXTREME COLD WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING THROUGH THURSDAY MORNING... * VERY COLD AIR WILL BEGIN TO MOVE INTO THE DEVILS LAKE BASIN LATE WEDNESDAY MORNING...WITH FALLING TEMPERATURES THROUGH WEDNESDAY AFTERNOON. WINDS WILL PICK UP INTO THE 15 TO 25 MPH RANGE. WINDS WILL DECREASE AND TEMPERATURES WILL BEGIN TO RECOVER BY MID DAY THURSDAY. * AFTERNOON TEMPERATURES ON WEDNESDAY ARE EXPECTED TO DROP DOWN INTO THE 10 BELOW TO 15 BELOW ZERO RANGE...AND AROUND 20 BELOW ZERO WEDNESDAY NIGHT. THE WINDS WILL HELP WIND CHILL VALUES DROP TO THE 35 BELOW TO 45 BELOW ZERO RANGE. * FROSTBITE CAN OCCUR WITHIN MINUTES. PRECAUTIONARY/PREPAREDNESS ACTIONS... AN EXTREME COLD WATCH MEANS THAT PROLONGED PERIODS OF VERY COLD TEMPERATURES ARE EXPECTED. ENSURE THAT OUTDOOR ANIMALS HAVE WARM SHELTER...AND THAT CHILDREN WEAR A HAT AND GLOVES. && $$ MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-027>030-038-039- 049-052-053-191800- /O.CON.KFGF.EC.A.0001.120119T0000Z-120119T1800Z/ WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-PEMBINA- EASTERN WALSH-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM- SARGENT-RICHLAND- INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS... HALSTAD...MOORHEAD...HALLOCK...ROSEAU...BAUDETTE...WARREN... NEWFOLDEN...RED LAKE...THIEF RIVER FALLS...RED LAKE FALLS... FOSSTON...BAGLEY...BEMIDJI...MAHNOMEN...LAKE ITASCA... PARK RAPIDS...DETROIT LAKES...WOLF LAKE...BRECKENRIDGE... FERGUS FALLS...NEW YORK MILLS...WADENA...ELBOW LAKE...CAVALIER... GRAFTON...GRAND FORKS...COOPERSTOWN...FINLEY...MAYVILLE... VALLEY CITY...FARGO...LISBON...GWINNER...WAHPETON 304 PM CST TUE JAN 17 2012 ...EXTREME COLD WATCH REMAINS IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY MORNING... * BITTERLY COLD TEMPERATURES WILL MOVE INTO THE AREA WEDNESDAY NIGHT. WINDS WILL INCREASE INTO THE 15 TO 25 MPH RANGE AND BRING DANGEROUS WIND CHILLS. WINDS WILL DECREASE AND TEMPERATURES WILL BEGIN TO RECOVER BY MID DAY THURSDAY. * TEMPERATURES ARE EXPECTED TO DROP INTO THE 15 BELOW TO 20 BELOW ZERO RANGE OVERNIGHT. WIND CHILL VALUES MAY APPROACH THE 30 BELOW TO 45 BELOW RANGE. * FROSTBITE CAN OCCUR WITHIN MINUTES. PRECAUTIONARY/PREPAREDNESS ACTIONS... AN EXTREME COLD WATCH MEANS THAT PROLONGED PERIODS OF VERY COLD TEMPERATURES ARE EXPECTED. ENSURE THAT OUTDOOR ANIMALS HAVE WARM SHELTER...AND THAT CHILDREN WEAR A HAT AND GLOVES. && $$
750 WWUS73 KFGF 181005 NPWFGF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND FORKS ND 405 AM CST WED JAN 18 2012 ...BITTERLY COLD WIND CHILLS MOVING IN TODAY AND TONIGHT... .A STORM SYSTEM PASSING THROUGH THE AREA ON WEDNESDAY WILL BRING DOWN THE COLDEST AIR OF THE SEASON. TEMPERATURES WEDNESDAY AFTERNOON WILL DROP DOWN INTO THE 10 TO 15 BELOW ZERO RANGE IN THE DEVILS LAKE BASIN AND NORTHERN RED RIVER VALLEY. THE ARCTIC AIR WILL CONTINUE TO MOVE SOUTH AND EAST THROUGH WEDNESDAY NIGHT...DROPPING TEMPERATURES INTO THE 20 TO 25 BELOW ZERO RANGE ACROSS MOST OF THE REGION. THESE COLD TEMPERATURES ALONG WITH WINDS INCREASING TO AROUND 20 MPH...WILL CREATE DANGEROUS WIND CHILL VALUES INTO THURSDAY MORNING. NDZ006-007-014-015-024-026-054-191800- /O.UPG.KFGF.EC.A.0001.120118T1500Z-120119T1800Z/ /O.NEW.KFGF.EC.W.0001.120118T1500Z-120119T1800Z/ TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-WESTERN WALSH- INCLUDING THE CITIES OF...CANDO...LANGDON...MADDOCK...LEEDS... DEVILS LAKE...NEW ROCKFORD...LAKOTA...ADAMS 405 AM CST WED JAN 18 2012 ...EXTREME COLD WARNING IN EFFECT FROM 9 AM THIS MORNING TO NOON CST THURSDAY... THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED AN EXTREME COLD WARNING...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO NOON CST THURSDAY. THE EXTREME COLD WATCH IS NO LONGER IN EFFECT. * AFTERNOON TEMPERATURES TODAY ARE EXPECTED TO DROP DOWN INTO THE 10 BELOW TO 15 BELOW ZERO RANGE...AND DOWN TO 20 TO 25 BELOW ZERO WEDNESDAY NIGHT. THE WINDS WILL HELP WIND CHILL VALUES DROP TO THE 35 BELOW TO 40 BELOW ZERO RANGE THIS AFTERNOON AND BELOW 40 BELOW TONIGHT. * FROSTBITE CAN OCCUR WITHIN MINUTES. PRECAUTIONARY/PREPAREDNESS ACTIONS... AN EXTREME COLD WARNING MEAN THAT DANGEROUSLY LOW TEMPERATURES ARE EXPECTED FOR A PROLONGED PERIOD OF TIME. FROSTBITE AND HYPOTHERMIA ARE LIKELY IF EXPOSED TO THESE TEMPERATURES...SO MAKE SURE A HAT...FACEMASK...AND HEAVY GLOVES OR MITTENS ARE AVAILABLE. && $$ MNZ004-007-NDZ008-016-027>029-191800- /O.UPG.KFGF.EC.A.0001.120119T0000Z-120119T1800Z/ /O.NEW.KFGF.EC.W.0001.120118T1500Z-120119T1800Z/ KITTSON-WEST MARSHALL-PEMBINA-EASTERN WALSH-GRAND FORKS-GRIGGS- STEELE- INCLUDING THE CITIES OF...HALLOCK...WARREN...CAVALIER...GRAFTON... GRAND FORKS...COOPERSTOWN...FINLEY 405 AM CST WED JAN 18 2012 ...EXTREME COLD WARNING IN EFFECT FROM 9 AM THIS MORNING TO NOON CST THURSDAY... THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED AN EXTREME COLD WARNING...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO NOON CST THURSDAY. THE EXTREME COLD WATCH IS NO LONGER IN EFFECT. * TEMPERATURES ARE EXPECTED TO DROP INTO THE 10 BELOW TO 15 BELOW ZERO RANGE LATE THIS AFTERNOON...AND DOWN TO 20 BELOW ZERO TONIGHT. WIND CHILL VALUES WILL APPROACH THE 35 BELOW TO 45 BELOW RANGE. * FROSTBITE CAN OCCUR WITHIN MINUTES. PRECAUTIONARY/PREPAREDNESS ACTIONS... AN EXTREME COLD WARNING MEAN THAT DANGEROUSLY LOW TEMPERATURES ARE EXPECTED FOR A PROLONGED PERIOD OF TIME. FROSTBITE AND HYPOTHERMIA ARE LIKELY IF EXPOSED TO THESE TEMPERATURES...SO MAKE SURE A HAT...FACEMASK...AND HEAVY GLOVES OR MITTENS ARE AVAILABLE. && $$ MNZ001>003-005-006-008-009-013>017-022>024-027>032-040-NDZ030-038- 039-049-052-053-191800- /O.UPG.KFGF.EC.A.0001.120119T0000Z-120119T1800Z/ /O.NEW.KFGF.EC.W.0001.120119T0000Z-120119T1800Z/ WEST POLK-NORMAN-CLAY-ROSEAU-LAKE OF THE WOODS-EAST MARSHALL- NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK-NORTH CLEARWATER- SOUTH BELTRAMI-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER- EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT- TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS... HALSTAD...MOORHEAD...ROSEAU...BAUDETTE...NEWFOLDEN...RED LAKE... THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON...BAGLEY...BEMIDJI... MAHNOMEN...LAKE ITASCA...PARK RAPIDS...DETROIT LAKES... WOLF LAKE...BRECKENRIDGE...FERGUS FALLS...NEW YORK MILLS... WADENA...ELBOW LAKE...MAYVILLE...VALLEY CITY...FARGO...LISBON... GWINNER...WAHPETON 405 AM CST WED JAN 18 2012 ...EXTREME COLD WARNING IN EFFECT FROM 6 PM THIS EVENING TO NOON CST THURSDAY... THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED AN EXTREME COLD WARNING...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO NOON CST THURSDAY. THE EXTREME COLD WATCH IS NO LONGER IN EFFECT. * TEMPERATURES ARE EXPECTED TO DROP TO NEAR 20 BELOW ZERO OVERNIGHT. WIND CHILL VALUES WILL APPROACH THE 30 BELOW TO 45 BELOW RANGE. * FROSTBITE CAN OCCUR WITHIN MINUTES. PRECAUTIONARY/PREPAREDNESS ACTIONS... AN EXTREME COLD WARNING MEAN THAT DANGEROUSLY LOW TEMPERATURES ARE EXPECTED FOR A PROLONGED PERIOD OF TIME. FROSTBITE AND HYPOTHERMIA ARE LIKELY IF EXPOSED TO THESE TEMPERATURES...SO MAKE SURE A HAT...FACEMASK...AND HEAVY GLOVES OR MITTENS ARE AVAILABLE. && $$ JR
What forecasters said that day
The local office's own words before this extreme cold watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this extreme cold watch went out at Jan 17, 3:53 AM CST, 19 minutes earlier.
Area forecast discussion, Jan 17, 3:53 AM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
353 AM CST TUE JAN 17 2012
.SHORT TERM...
WIND CHILLS AND HEADLINES FOR EXTREME COLD WILL BE THE PRIMARY
FORECAST HEADACHE FOR THE SHORT TERM.
WV LOOP HAS A WEAK SHORTWAVE TROUGH MOVING INTO SD THIS
MORNING...WHICH WILL HEAD OFF INTO THE GREAT LAKES DURING THE DAY.
PRECIP HAS REMAINED WELL SOUTH OF THE CWA AND WILL CONTINUE TO DO
SO THROUGH TODAY. COLD SFC HIGH PRESSURE WILL MOVE FURTHER OUT
INTO THE PLAINS. THERE SHOULD BE SOME SUNSHINE...BUT WITH NOT A
HUGE AMOUNT OF MIXING AND THE COLD AIR MASS TEMPS THIS AFTERNOON
WILL STAY IN THE SINGLE DIGITS EITHER SIDE OF ZERO.
THE GFS CONTINUES TO BE SLIGHTLY FURTHER SOUTH THAN THE OTHER
MODELS AS A SHORTWAVE MOVES OUT AND SFC LOW PRESSURE ARRIVES IN
THE DAKOTAS TONIGHT AND INTO TOMORROW. THE ECMWF AND NAM CONTINUE
TO BE A BIT NORTH...SO WILL LEAN TOWARDS THAT SOLUTION FOR LIGHT
SNOW MAINLY IN OUR NORTHERN COUNTIES OVERNIGHT AND SPREADING SOUTH
AND EASTWARD INTO WEDNESDAY. ANY ACCUMULATIONS WILL BE AROUND AN
INCH. TEMPERATURES WILL BE VERY TRICKY WITH THIS SYSTEM...WITH
WARM AIR ADVECTION OVER AT LEAST THE SOUTHWESTERN COUNTIES
TONIGHT. THE EAST COULD SEE LIGHT WINDS DURING THE EVENING WITH
THE HIGH STILL NEARBY AND DROP DOWN TO AROUND 10 BELOW...THEN
BEGIN TO RISE TOWARDS MORNING. IN GENERAL...WENT WITH NON-DIURNAL
HOURLY TEMPS FOR TONIGHT WITH WARMING IN SOME AREAS...THEN THE
BOTTOM FALLS OUT DURING THE DAY ON WEDNESDAY AS THE VERY COLD AIR
BEGINS TO MOVE DOWN.
MODELS ARE IN GOOD AGREEMENT ON BRINGING IN 850MB TEMPS OF 30
BELOW INTO THE CWA LATE WEDNESDAY...STARTING IN THE DEVILS LAKE
AREA AND MOVING FURTHER SOUTH AND EAST THROUGH WEDNESDAY AFTERNOON
AND NIGHT. NORTH TO NORTHWESTERLY WINDS WITH THIS SURGE WILL BE AT
LEAST 15 TO 20 KTS WITH HIGHER GUSTS. WIND CHILLS WILL DROP DOWN
BELOW -30 IN THE NORTHWESTERN COUNTIES DURING THE DAY
WEDNESDAY...WITH LOCATIONS EVERYWHERE GETTING INTO THE 30 TO 45 BELOW
RANGE WEDNESDAY NIGHT AND THURSDAY MORNING. CONSIDERING THE MILD
WINTER WE HAVE HAD SO FAR THE COLD MAY CATCH SOME OFF GUARD.
THUS...WILL GO AHEAD AND ISSUE AN EXTREME COLD WATCH FOR THE
DEVILS LAKE BASIN ON 15Z WEDNESDAY AND EVERYWHERE BY 00Z THURSDAY.
WINDS WILL START TO GO DOWN LATE IN THE DAY ON THURSDAY AS THE SFC
HIGH EXTENDS FROM SOUTHERN CANADA INTO THE MID MISSISSIPPI VALLEY.
SUNSHINE SHOULD HELP TEMPS GET TO AROUND ZERO. A WEAK SHORTWAVE
TROUGH MOVING THROUGH SOUTHERN CANADA THURSDAY NIGHT WILL BRING
OUR NEXT CHANCE FOR SOME LIGHT SNOW. THE NAM HAS THE LOW
DEVELOPING OVER SD AND SPREADING THE DEFORMATION BAND INTO OUR
SOUTHERN COUNTIES...WHILE THE GFS AND ECMWF ARE FURTHER
SOUTH...WITH THE ECMWF COMPLETELY DRY. WILL KEEP SOME 30-40 POPS
OVER OUR SOUTHERN COUNTIES...BUT NOT GET QUITE AS WILD WITH QPF AS
THE NAM.
.LONG TERM (FRI-MON)...
UNCERTAINTY ABOUNDS IN THE EXTENDED TIME FRAME. MODEL DIFFERENCES
WITH RESPECT TO TIMING AND STRENGTH OF SHORT WAVES CONTINUE AS NW
500MB FLOW TRANSITIONS TO A MORE ZONAL PATTERN THROUGH THE WEEKEND.
TEMPS EXPECTED TO REBOUND AFTER A COLD START FRIDAY AS THICKNESSES
INCREASE AS ARCTIC AIRMASS MOVES EAST. LOW PRESSURE TO TRACK ACROSS
THE INTERNATIONAL BORDER BRINGING THE BEST CHANCES FOR SNOW ACROSS
THE NORTHERN HALF OF THE FA FRI INTO SAT AM. APPEARS TO BE DRY
ON SUN WITH ANOTHER SYSTEM MOVING INTO THE AREA ON MONDAY.
&&
.AVIATION...
VFR CONDITIONS WILL CONTINUE THROUGH MUCH OF THE PERIOD...ALTHOUGH
CEILINGS AT KDVL COULD GO DOWN TO MVFR TOWARDS 12Z WEDNESDAY.
WINDS WILL BECOME LIGHT AND VARIABLE LATER TODAY...THEN INCREASE
AGAIN OUT OF THE SOUTH AND EAST AT AROUND 10 KTS EARLY WEDNESDAY
MORNING.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...EXTREME COLD WATCH FROM WEDNESDAY EVENING THROUGH THURSDAY
MORNING FOR NDZ008-016-027>030-038-039-049-052-053.
EXTREME COLD WATCH FROM WEDNESDAY MORNING THROUGH THURSDAY
MORNING FOR NDZ006-007-014-015-024-026-054.
MN...EXTREME COLD WATCH FROM WEDNESDAY EVENING THROUGH THURSDAY
MORNING FOR MNZ001>009-013>017-022>024-027>032-040.
&&
JR/JKHazardous weather outlook, Jan 16, 5:40 AM CST, 22 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 540 AM CST MON JAN 16 2012 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-171145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 540 AM CST MON JAN 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT AN ARCTIC COLD FRONT THAT MOVED THROUGH LAST NIGHT WILL BRING MUCH COLDER TEMPERATURES TO THE REGION TODAY. WIND CHILLS LATE TONIGHT WILL DROP TO 25 BELOW ZERO AT TIMES...MAINLY NORTH OF THE HIGHWAY 200 CORRIDOR. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY WIND CHILLS WILL CONTINUE TO BE A PROBLEM TUESDAY NIGHT AND EARLY WEDNESDAY MORNING AS WELL AS WEDNESDAY NIGHT AND EARLY THURSDAY MORNING. WIND CHILL VALUES COULD REACH 30 BELOW OR EVEN LOWER AT TIMES. STAY TUNED FOR FURTHER UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JR
Nearby
Extreme Cold Watches in Minnesota, 2012Extreme Cold Watches in North Dakota, 2012Every extreme cold watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.